Alert archive / Louisiana / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 172, NWS New Orleans, LA
NWS New Orleans, LA issued this severe thunderstorm warning at Nov 27, 2003, 10:22 AM CST for Jefferson Parish, Orleans Parish, Plaquemines Parish, Louisiana. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Nov 27, 2003, 10:22 AM CST (16:22 UTC)
- Expired
- Nov 27, 2003, 11:00 AM CST
- In force
- 38 min
- Issued by
- NWS New Orleans, LA
- Area
- Counties, with a storm outline in the text
Counties Jefferson Parish, LA, Orleans Parish, LA, Plaquemines Parish, LA
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Nov 27, 5:25 AM CST | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Slidell Radar S, LA (KSIL), launched 12:00Z, 4.4 hours before the alert went out and 42 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 913 J/kg
- Mixed-layer CIN
- -4 J/kg
- Mixed-layer LCL
- 490 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 305 m²/s²
- 0-3 km storm-relative helicity
- 321 m²/s²
- Significant tornado parameter
- 1.7
- Supercell composite
- 11.1
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS54 KLIX 271622
SVRNEW
LAC051-071-075-271700-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1020 AM CST THU NOV 27 2003
THE NATIONAL WEATHER SERVICE IN NEW ORLEANS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
JEFFERSON PARISH IN SOUTHEAST LOUISIANA
THIS INCLUDES THE CITIES OF...TIMBERLANE...METAIRIE...MARRERO...
HARVEY...AVONDALE
ORLEANS PARISH IN SOUTHEAST LOUISIANA
THIS INCLUDES THE CITY OF NEW ORLEANS
PLAQUEMINES PARISH IN SOUTHEAST LOUISIANA
THIS INCLUDES THE CITY OF BELLE CHASSE
* UNTIL 1100 AM CST
* AT 1015 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM OVER BRIDGE CITY...OR ABOUT 2 MILES NORTHEAST
OF AVONDALE...MOVING EAST AT 35 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
BELLE CHASSE AT 1030 AM CST
THIS IS A DANGEROUS STORM WITH DAMAGING WINDS...STAY INDOORS AWAY
FROM WINDOWS.
REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE.
LAT...LON 2988 9020 3002 9020 3002 9007 3003 9006
3004 8982 3001 8985 3000 9001 2997 9001
2993 8997 2995 8990 3004 8974 3004 8971
2993 8991 2984 8991 2984 9016
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New Orleans, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 27, 1:30 AM CST, 8 hours 52 minutes earlier.
Area forecast discussion, Nov 27, 1:30 AM CST, 8 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS/BATON ROUGE LA
130 AM CST THU NOV 27 2003
SOME DIFFERENCES IN MODEL DATA WHICH WILL HAVE A MAJOR IMPACT ON
FORECAST THIS TURKEY OF A DAY.
ETA AND AVN ARE CLOSE IN INITIALIZING WITH LOCAL 00Z 500MB ANALYSES.
UKMET HAS MAIN TROUGH FURTHER EAST THAN EITHER ETA OR AVN. AFTER 18
HOURS UKMET DIGS TROF FURTHER SOUTH AND CLOSES A LOW OFF OVER
NORTHERN WISCONSIN 28/00Z WHILE ETA AND AVN DO NOT CLOSE OFF THE LOW.
IN EITHER CASE THE END RESULT IS THE UKMET SLOWS DOWN THE EASTWARD
PROGRESSION TO MEET THE AVN/ETA TIMING AT 28/00Z AND SLOWS IT
FURTHER THEREAFTER. III STICK WITH THE AVN/ETA TIMING WHICH HAS
BEEN MORE CONSISTENT.
IN THE SHORT TERM THE SURFACE LOW OVER EASTERN OKLAHOMA EXPECTED TO
PUSH EAST INTO THE MID-MISSISSIPPI AND OHIO VALLEY TONIGHT AND .DRAG
A COLD FRONT ACROSS WESTERN AND CENTRAL LOUISIANA BY 28/00Z AND
THROU SOUTHEAST MISSISSIPPI ZONES AROUND 28/06Z OR MIDNIGHT TONIGHT.
STRONG SOUTHERLU FLOW AHEAD OF 500MB TROUGH ENHANCING PRECIPITABLE
WATER VALUES TO 1.7 TO 2.0 INCHES TODAY. CURRENT WATCH AREA IS A TAD
TOO FAR EAST AND TOO EARLY...BUT EXPECT IT WILL BE EXTENDED THIS
MORNING. WILL KEEP THREAT OF FEW SEVERE IN ZONES TODAY. MAIN THREAT
OF SEVERE WEATHER SHOULD BE THIS MORNING WITH PREFRONTAL LINE. WILL
KEPP HIGH POPS IN FOR TODAY AND EARLY PORTION OF TONIGHT. REMAINDER
OF FORECAST PROBLEM WILL BE TEMPS AND WINDS. STRENGTH OF RIDGE TO
THE WEST SHOULD PRODUCE WINDS TO GALE FORCE BY FRIDAY OVER LAKES AND
COASTAL WATERS. TEMPS WIL DROP INTO LOWER 30S SATURDAY AM.
PRELIMINARY NUMBERS...
MCB 74/48/59/29 +800 BTR 76/48/59/33 +800
MSY 75/54/59/39 9800 GPT 70/53/61/33 8800
.NEW...SMALL CRAFT ADVISORY KPQL TO THE ATCHAFALAYA RIVER OUT 60 NM
INCLUDING LAKES PONTCHARTRAIN AND MAUREPAS.
LA...NONE.
MS...NONE.Hazardous weather outlook, Nov 27, 8:40 AM CST, 1 hour 42 minutes before
LAZ034>040-046>050-056>070-MSZ068>071-077-080>082-271800- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NEW ORLEANS LA 840 AM CST THU NOV 27 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST LOUISIANA AND EXTREME SOUTH AND COASTAL MISSISSIPPI. .DAY ONE...TODAY THUNDERSTORMS... SCATTERED TO NUMEROUS THUNDERSTORMS WILL CONTINUE THIS MORNING AND AFTERNOON AHEAD OF AN APPROACHING COLD FRONT. LOCALLY HEAVY RAIN IS POSSIBLE. A FEW STORMS MAY BECOME SEVERE AND PRODUCE DAMAGING WINDS AND ISOLATED TORNADOES. SHOWERS AND THUNDERSTORMS SHOULD END WITH FRONTAL PASSAGE TONIGHT. MARINE... SMALL CRAFT ADVISORY CONDITIONS WILL CONTINUE ACROSS THE COASTAL WATERS AND TIDAL LAKES WITH SOUTH WINDS OF 20 TO 25 KNOTS SHIFTING TO THE WEST TONIGHT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY MARINE... SMALL CRAFT ADVISORY CONDITIONS WILL CONTINUE ACROSS THE COASTAL WATERS AND TIDAL LAKES THROUGH SATURDAY BEFORE DIMINISHING. GALE FORCE CONDITIONS ARE POSSIBLE FRIDAY OVER THE COASTAL WATERS AS WINDS ARE EXPECTED TO BE 30 TO 35 KNOTS WITH GUSTS TO 40 KNOTS. NO HAZARDOUS WEATHER IS EXPECTED SUNDAY THROUGH WEDNESDAY. .SPOTTER INFORMATION STATEMENT... THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS AND EMERGENCY MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER OPERATIONS...MAY BE NECESSARY TODAY. 25
In the hours before
Special weather statement, Nov 27, 6:07 AM CST, 4 hours 15 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NEW ORLEANS LA 607 AM CST THU NOV 27 2003 LAZ046-048-056-271245- ASSUMPTION-EAST BATON ROUGE-IBERVILLE- INCLUDING THE CITY OF...BATON ROUGE 607 AM CST THU NOV 27 2003 TORNADO WATCH NUMBER 977 IS CANCELED FOR THE FOLLOWING LOUISIANA PARISHES... EAST BATON ROUGE...ASSUMPTION...IBERVILLE LAZ037>040-049-050-057>070-MSZ070-071-077-080>082-271245- ASCENSION-HANCOCK-HARRISON-JACKSON-LIVINGSTON-LOWER JEFFERSON- LOWER LAFOURCHE-LOWER PLAQUEMINES-LOWER ST BERNARD-LOWER TERREBONNE- ORLEANS-PEARL RIVER-PIKE-ST CHARLES-ST HELENA-ST JAMES- ST JOHN THE BAPTIST-ST TAMMANY-TANGIPAHOA-UPPER JEFFERSON- UPPER LAFOURCHE-UPPER PLAQUEMINES-UPPER ST BERNARD-UPPER TERREBONNE- WALTHALL-WASHINGTON- INCLUDING THE CITIES OF...BILOXI...GULFPORT...BOGALUSA... GRAND ISLE...HAMMOND...HOUMA...MCCOMB...METAIRIE...NEW ORLEANS... PASCAGOULA...PICAYUNE...SLIDELL 607 AM CST THU NOV 27 2003 THE TORNADO WATCH REMAINS IN EFFECT FOR THE FOLLOWING COUNTIES IN MISSISSIPPI UNTIL 1100 AM... PIKE...WALTHALL...PEARL RIVER...HANCOCK...HARRISON...JACKSON THE TORNADO WATCH REMAINS IN EFFECT FOR THE FOLLOWING LOUISIANA PARISHES... ASCENSION...LIVINGSTON...LOWER JEFFERSON...LOWER LAFOURCHE...LOWER PLAQUEMINES...LOWER ST BERNARD...LOWER TERREBONNE...ORLEANS...ST CHARLES...ST HELENA...ST JAMES...UPPER LAFOURCHE...UPPER PLAQUEMINES...UPPER ST BERNARD...ST JOHN THE BAPTIST...ST TAMMANY... TANGIPAHOA...UPPER JEFFERSON...UPPER ST BERNARD...UPPER TERREBONNE...
Special weather statement, Nov 27, 6:40 AM CST, 3 hours 42 minutes before
LAZ037>040-046-048>050-056>070-MSZ070-071-077-080>082-271700- SPECIAL WEATHER STATEMENT...CORRECTED NATIONAL WEATHER SERVICE NEW ORLEANS LA 640 AM CST THU NOV 27 2003 TORNADO WATCH NUMBER 977 IS CANCELED FOR THE FOLLOWING LOUISIANA PARISHES... EAST BATON ROUGE...ASSUMPTION...IBERVILLE
Local storm report, Nov 27, 7:30 AM CST, 2 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS, LA
730 AM CST THU NOV 27 2003
TIME(CST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0225 AM 4 NE GLOSTER MS WIND DAMAGE
11/27/03 AMITE TREES DOWN ACROSS BUSY
CORNER ROAD. REPORTED BY
SHERIFFS DEPARTMENT.
0300 AM TYLERTOWN MS WIND DAMAGE
11/27/03 WALTHALL ROOF TORN OFF HOUSE. REPORTED
BY SHERIFF OFFICE.
0507 AM NEAR PIERRE PART LA POSSIBLE TORNADO MOVING FROM
11/27/03 ASSUMPTION ST MARTIN PARISH. REPORTED BY
SHERIFF OFFICE.
0512 AM PIERRE PART LA FENCE BLOWN DOWN. DEBRIS IN
11/27/03 ASSUMPTION BACK YARD. REPORTED BY
CIVILIAN.
0640 AM LAPLACE LA DOWNED POWER POLE. REPORTED
11/27/03 ST JOHN THE BAPTIST BY WEATHER SPOTTER.Special weather statement, Nov 27, 8:32 AM CST, 1 hour 50 minutes before
LAZ037>040-046-048>050-056>070-MSZ070-071-077-080>082-271500- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NEW ORLEANS LA 832 AM CST THU NOV 27 2003 TORNADO WATCH NUMBER 977 IS CANCELED FOR THE FOLLOWING LOUISIANA PARISHES...ST HELENA...LIVINGSTON...TANGIPAHOA WASHINGTON TORNADO WATCH NUMBER 977 IS CANCELLED FOR THE FOLLOWING MISSISSIPPI COUNTIES...PIKE...PEARL RIVER AND WALTHALL THE TORNADO WATCH CONTINUES FOR THE MISSISSIPPI COAST AND FOR PARISHES SOUTH OF LAKE PONTCHARTRAIN INCLUDING ST TAMMANY PARISH. ALL SEVERE THUNDERSTORM AND SPECIAL MARINE WARNINGS FOR HANCOCK AND HARRISON COUNTIES AND THE ADJACENT COASTAL WATERS ARE NO LONGER IN EFFECT. RADAR HAS SHOWN THAT THE LINE OF THUNDERSTORMS MOVING EAST THROUGH HARRISON HAS WEAKENED. THE RADAR SHOWS NUMEROUS SHOWERS AND A FEW THUNDERSTORMS EXTENDED FROM THE MISSISSIPPI COAST WEST THROUGH THE NEW ORLEANS METROPOLITAN AREA SOUTHWEST TO NORTHERN LAFOURCHE PARISH.
Local storm report, Nov 27, 9:27 AM CST, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS, LA
927 AM CST THU NOV 27 2003
TIME(CST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0525 AM MID LAKE PONTCHARTRAIN LA MARINE THUNDERSTORM WIND
11/27/03 GMZ530 35 KNOT WIND GUST WAS
OBSERVED BY NWS WIND GAGE.
0525 AM NEW LKFRNT ARPT LA MARINE THUNDERSTORM WIND
11/27/03 ORLEANS 40 KNOT WIND GUSTY WAS
OBSERVED BY LAKE FRONT
AIRPORT ASOS.
0830 AM NORTH PART MS TSTM LIGNTNING
11/27/03 LIGHTNING STRUCK A
ELECTRICAL TRANSFORMER.Local storm report, Nov 27, 9:27 AM CST, 55 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION FOR HANCOCK COUNTY REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS, LA
927 AM CST THU NOV 27 2003
TIME(CST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0525 AM MID LAKE PONTCHARTRAIN LA MARINE THUNDERSTORM WIND
11/27/03 GMZ530 35 KNOT WIND GUST WAS
OBSERVED BY NWS WIND GAGE.
0525 AM NEW LKFRNT ARPT LA MARINE THUNDERSTORM WIND
11/27/03 ORLEANS 40 KNOT WIND GUSTY WAS
OBSERVED BY LAKE FRONT
AIRPORT ASOS.
0830 AM HANCOCK MS TSTM LIGNTNING
11/27/03 NORTH PART LIGHTNING STRUCK A
ELECTRICAL TRANSFORMER.The office that day
Everything else NWS New Orleans, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 27, 4:31 AM CST | Severe Thunderstorm Warning | LIX | Ascension, Assumption, Iberville, Saint James | 59 min |
| Nov 27, 5:22 AM CST | Severe Thunderstorm Warning | LIX | Assumption, Lafourche, Saint Charles, Saint James, Saint John the Baptist | 53 min |
| Nov 27, 6:08 AM CST | Severe Thunderstorm Warning | LIX | Jefferson, Orleans, Saint Charles, Saint John the Baptist | 52 min |
| Nov 27, 6:09 AM CST | Special Marine Warning | LIX | 51 min | |
| Nov 27, 6:52 AM CST | Severe Thunderstorm Warning | LIX | Saint Tammany | 38 min |
| Nov 27, 6:57 AM CST | Special Marine Warning | LIX | 33 min | |
| Nov 27, 7:27 AM CST | Severe Thunderstorm Warning | LIX | Saint Tammany | 63 min |
| Nov 27, 7:30 AM CST | Special Marine Warning | LIX | 60 min | |
| Nov 27, 7:30 AM CST | Special Marine Warning | LIX | 60 min | |
| Nov 27, 10:55 AM CST | Special Marine Warning | LIX | 50 min | |
| Nov 27, 5:28 PM CST | Special Marine Warning | LIX | 2 hr | |
| Nov 27, 5:28 PM CST | Special Marine Warning | LIX | 2 hr |
Nearby
Severe Thunderstorm Warnings in Louisiana, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.